Kansas, 2016

Blizzard in Kansas, February 1 to 2, 2016

February 1 to 2, 2016 · NWS GLD · 7 events in 7 counties and zones

Widespread snowfall, and wind gusts in the 40-55 MPH range, lead to blizzard conditions across much of Northwest Kansas beginning late on the first and well into the second. Snowfall totals ranged from 9-18 inches, with the highest snowfall amount reported in Norton.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Widespread snowfall, and wind gusts in the 40-55 MPH range, lead to blizzard conditions across much of Northwest Kansas beginning late on the first and well into the second. Snowfall totals ranged from 9-18 inches, with the highest snowfall amount reported in Norton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 1, 10:00 PM MST, 30 minutes earlier.

Area forecast discussion, Feb 1, 10:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST MON FEB 1 2016

.UPDATE...
ISSUED AT 946 PM MST MON FEB 1 2016

HAVE DECIDED TO UPGRADE COUNTIES ALONG INTERSTATE 70 AND EAST OF
HIGHWAY 25 TO A BLIZZARD WARNING STARTING AT 11Z AND ENDING IT AT
THE ORIGINAL WINTER STORM WARNING TIME OF 00Z (WEDNESDAY). ITS
LIKELY BLIZZARD CONDITIONS WONT LAST QUITE THAT LONG BUT GROUND
BLIZZARD CONDITIONS ARE CERTAINLY POSSIBLE ONCE THE HIGHER
SNOWFALL RATES EXIT THE AREA.

LOCAL WIND GUST PROGRAM ALONG WITH MAV AND LAMP GUIDANCE
SUPPORTING WIND GUSTS IN THE 45 TO 50 MPH RANGE IN THE BLIZZARD
WARNING AREA. IN ADDITION...NAM/RUC/HRRR AND SREF
SHOWINGVISIBILITYY FORECASTS IN THE 1/4 TO 1/2 MILE RANGE WITH
RATES OF ONE TO TWO INCHES PER HOUR. THE COMBINATION OF ALL THESE
FEATURES SUPPORTS UPGRADING TO A BLIZZARD WARNING FOR ABOVE
MENTIONED AREAS.

OUTSIDE OF THE BLIZZARD WARNING WILL KEEP THE WINTER STORM WARNING
GOING. WIND GUSTS OF 40 TO 50 MPH EXPECTED.

UPDATE ISSUED AT 715 PM MST MON FEB 1 2016

UPDATED TEMP/DEWPOINT/WIND GRIDS FOR TONIGHT THROUGH TUESDAY. MAIN
CHANGE WAS TO INCREASE THE WINDS OVERNIGHT THROUGH TUESDAY WITH
GUSTS IN THE 35 TO 45 MPH EXPECTED...STRONGEST TOMORROW ON THE
BACKSIDE OF SLOWLY DEPARTING STORM SYSTEM.

SLIGHTLY NEGATIVELY TILTED UPPER LOW CURRENTLY SPINNING OVER
SOUTHEAST COLORADO NEAR TRINIDAD. 00Z NAM/RUC AND 21Z SREF SHOW
THE LOW MOVING TOWARD DODGE CITY/GARDEN CITY AREA BY 12Z TUESDAY
THEN NORTHEAST TOWARD OMAHA BY THE END OF THE DAY.

ABOVE MENTIONED 00Z AND 21Z MODELS ARE SHOWING 24 HOUR SNOWFALL
TOTALS FROM 00Z THIS EVENING THROUGH 00Z WEDNESDAY NEARLY TWICE AS
MUCH AS CURRENTLY ADVERTISED. ADD THE STRONG WINDS TO THE EXPECTED
SNOW AND WE GET THE POSSIBILITY OF VISIBILITIES (PER RAP AND NAM)
NEAR ONE QUARTER MILE IN THE 11Z-13Z TIMEFRAME PLUS OR MINUS A FEW
HOURS.

BOTTOM LINE...THE HEAVIEST OF THE SNOW AND THE STRONGEST WINDS
ARE STILL ON THEIR WAY. WILL RE-EVALUATE SNOWFALL TOTALS AFTER
03Z RUC/HRRR COMES IN AND COORDINATE WITH OVERNIGHT FORECASTER
ABOUT POSSIBLE ADJUSTMENTS TO THE AMOUNTS EXPECTED.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 104 PM MST MON FEB 1 2016

TONIGHT THRU TUESDAY NIGHT...

ACROSS THE TRI STATE REGION THIS AFTERNOON...CLOUDY SKIES ABOUND FOR
THE AREA WITH A PERSISTENT ESE SURFACE FLOW OVER THE REGION. THE
CURRENT WIND REGIME IS THE RESULT OF THE LITTLE TO LACK OF MOVEMENT
OF THE MAIN UPPER SYSTEM ASSOCIATED WITH THIS WINTER EVENT. THIS IS
ALLOWING A WIDE TEMPERATURE GRADIENT FOR THE AREA FROM THE U20S/L30S
IN THE WESTERN HALF OF THE AREA...WHILE THE EASTERN HALF IS SEEING
MOSTLY M30S TO L40S.

REGIONAL RADAR CONTINUES TO SHOW PRECIP MOVING UP FROM THE SOUTH
ACROSS THE REGION AHEAD OF THE MAIN SYSTEM. THE TEMP CHANGES ARE
ALLOWING FOR RAIN TO MIX INTO THE EASTERN AREA WITH SNOW...BUT
GIVING ALL SNOW WEST.

GOING INTO TONIGHT...DESPITE THE LACK OF MOVEMENT WITH THIS STORM
FROM THE ROCKIES TO THE PLAINS...STILL EXPECT THE WAVE OF MOISTURE
AHEAD OF THE UPPER LOW TO GIVE THE AREA A COUPLE OF INCHES OF
ACCUMULATION BEFORE STEADY SNOWFALL ARRIVES OVERNIGHT. WITH CURRENT
TRACK REMAINING VERY CLOSE TO PREVIOUS FORECAST...HAVE NOT CHANGED
CURRENT WARNINGS AMOUNTS.

THE OVERNIGHT PERIOD INTO TUESDAY MORNING IS STILL EXPECTED TO SEE
THE BULK OF THE WARNING SNOWS BEFORE TAPERING OFF FROM WEST TO EAST
OVER THE AREA DURING THE DAY TUESDAY. LINGERING -SW/CLOUDS STILL
POSSIBLE FOR MOST LOCALES TUESDAY NIGHT...BUT IS DEPENDENT ON SPEED
OF SYSTEM WHEN IT ENTERS THE PLAINS SPHERE OF INFLUENCE.

THE OTHER MENTIONED FACTOR IN PLAY IN TANDEM WITH THE EXPECTED
SNOWFALL WILL BE THE STRONG EAST/NORTH GRADIENT WINDS. WITH THE
CURRENT ESE FLOW EXPECTED TO TURN MORE TO THE NNE AS
EVENING/OVERNIGHT PROGRESSES...DO EXPECT STEADY 20-30 WITH GUSTS TO
40 MPH. BLOWING SNOW CONDITIONS WILL BE THE RESULT...WHICH ALSO MAY
CREATE NEAR-BLIZZARD LIKE CONDITIONS AT TIMES.

FOR TEMPS...LOOKING FOR A SLOW DROP INTO THE 20S FOR ALL AREAS
TONIGHT...WHICH IS GOING TO BE ABOVE NORMAL DUE TO LACK OF STRONG
CAA NOT ARRIVING UNTIL TOMORROW AS WINDS GO MOSTLY NORTHERLY. LITTLE
REBOUND GOING INTO TUESDAY WITH DAYTIME HIGHS REACHING MID/UPPER 0S
AT BEST. BY TUESDAY NIGHT...SINGLE NUMBERS TO LOW TEENS ON TAP FOR
THE REGION.

.LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 104 PM MST MON
FEB 1 2016

THE UPPER LEVEL STORM SYSTEM THAT BROUGHT SNOW TO THE TRI STATE AREA
WILL PUSH INTO THE UPPER MIDWEST STATES BY WEDNESDAY MORNING...WITH
THE TROUGH BASE POSITIONED OVER EASTERN KANSAS WITH A HIGH AMPLITUDE
RIDGE PLACED OVER THE WESTERN COAST.  AS A RESULT OF THE TROUGH
PASSAGE AND THE RIDGE BUILDING TO THE WEST OF THE TRI STATE
AREA...NO PRECIPITATION IS EXPECTED FOR WEDNESDAY. MOSTLY CLOUDY
SKIES WILL BEGIN TO BREAK TOWARDS WEDNESDAY EVENING AS MORE STABLE
AIR WITH AN INFLUX OF DRIER AIR ALOFT MOVES INTO THE REGION
THURSDAY...SO DRY WEATHER WILL CONTINUE THURSDAY WITH TEMPERATURES
IN THE MID TO UPPER 30S. THE MAIN CONCERN WILL BE WIND CHILLS
OVERNIGHT WEDNESDAY AND INTO THURSDAY MORNING WITH LOW TEMPERATURES
NEARING ZERO AND WIND CHILL READINGS AS LOW AS 17-18 DEGREES BELOW
ZERO FOR WESTERN PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES IN
COLORADO.

THE NEXT POSSIBLE WEATHER MAKER WILL BE FRIDAY AS THE SHORTWAVE
RIDGE DIMINISHES AND A SHORTWAVE TROUGH EJECTS OUT OF THE COLORADO
FRONT RANGE.  MODEL FORECASTS IN GENERAL HAVE GOOD AGREEMENT WITH
THE TIMING AND AMPLITUDE OF THE TROUGH POSITIONED ALONG THE COLORADO
FRONT RANGE.  ALTHOUGH MOST OF THE LIFT AND STRONGER JET STREAM WILL
BE POSITIONED WELL TO THE SOUTHWEST OF THE FORECAST AREA...THERE
WILL BE A SLIGHT CHANCE OF SOME LIGHT SNOW OR FLURRIES WITH THE
ASSOCIATED UPPER LEVEL SYSTEM...MAINLY FOR EASTERN COLORADO.
THEREFORE...KEPT SOME SLIGHT SILENT POPS IN EASTERN COLORADO FOR
EARLY FRIDAY MORNING THROUGH MID DAY FRIDAY.

A SLIGHT WARM UP WILL OCCUR FOR SATURDAY AND SUNDAY WITH HIGH
TEMPERATURES RETURNING INTO THE LOWER 40S...WHICH IS ABOUT NORMAL
FOR THIS TIME OF YEAR.  OTHERWISE...DRY WEATHER WILL CONTINUE FOR
THE WEEKEND.  ANOTHER TROUGH LOOKS TO EMERGE OUT OF WESTERN CANADA
AND SLIDE SOUTHWARD ALONG THE ROCKIES TOWARDS THE SUNDAY AFTERNOON
FORECAST PERIOD...BUT FORECAST MODELS HAVE NO SIGNIFICANT
PRECIPITATION AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 415 PM MST MON FEB 1 2016

FOR KGLD AND KMCK...A WINTER STORM WILL IMPACT BOTH TERMINALS
THROUGH THE PERIOD BRINGING IFR/VLIFR CONDITIONS IN SNOW AND
BLOWING SNOW. SNOW MAY BE HEAVY AT TIMES. WINDS BEGIN THE PERIOD
FROM THE EAST GUSTING 25 TO 30KTS...SLOWLY BACKING TO THE
NORTHEAST AROUND 6Z...NORTH BY 10Z...AND NORTHWEST BY 17Z. WIND
GUSTS DURING THE DAY TUESDAY COULD APPROACH 40KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
     KSZ001-013-027>029-041-042.

     WINTER STORM WARNING UNTIL 5 AM CST TUESDAY FOR KSZ002>004-
     014>016.

     BLIZZARD WARNING FROM 5 AM TO 6 PM CST TUESDAY FOR KSZ002>004-
     014>016.

CO...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR COZ090>092.

NE...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR NEZ079.

     WINTER STORM WARNING UNTIL 5 AM CST TUESDAY FOR NEZ080-081.

     BLIZZARD WARNING FROM 5 AM TO 6 PM CST TUESDAY FOR NEZ080-081.

&&

UPDATE...99
SHORT TERM...JN
LONG TERM...MK
AVIATION...99
Hazardous weather outlook, Feb 1, 10:05 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MST MON FEB 1 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1005 PM MST MON FEB 1 2016 /1105 PM CST MON FEB 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

A BLIZZARD WARNING IS IN EFFECT FROM 5 AM CST TO 6 PM CST TUESDAY
FOR LOCATIONS NORTH OF INTERSTATE 70 ALONG AND EAST OF HIGHWAY
25. SNOW WILL INCREASE IN INTENSITY AND BECOME HEAVY AT TIMES.
NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
COMBINE WITH THE SNOW TO PRODUCE VISIBILITIES AT OR BELOW ONE
QUARTER MILE. SNOWFALL RATES OF ONE TO TWO INCHES AN HOUR ARE
POSSIBLE. TRAVEL WILL BE DIFFICULT IF NOT IMPOSSIBLE IN SOME
AREAS. ROAD CLOSURES ARE POSSIBLE...INCLUDING INTERSTATE 70.

A WINTER STORM WARNING IS IN EFFECT FOR THE REMAINDER OF THE AREA
THROUGH TUESDAY. SNOW WILL CONTINUE WITH MODERATE SNOWFALL
POSSIBLE. VISIBILITIES WILL BE OCCASIONALLY BELOW ONE HALF MILE
IN BLOWING AND DRIFTING SNOW WITH NEAR BLIZZARD CONDITIONS
POSSIBLE. TRAVEL WILL BE DIFFICULT IF NOT IMPOSSIBLE IN SOME
AREAS. ROAD CLOSURES ARE POSSIBLE...INCLUDING INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE ONGOING WINTER STORM WILL PRODUCE BLIZZARD CONDITIONS
GENERALLY NORTH OF THE INTERSTATE AND EAST OF HIGHWAY 25.
SNOW...POSSIBLY HEAVY AT TIMES...BLOWING AND DRIFTING SNOW WITH
VISIBILITIES OCCASIONALLY BELOW ONE HALF MILE AND WIND GUSTS TO 50
MPH WILL CONTINUE TUESDAY. ROAD CLOSURES ARE POSSIBLE...INCLUDING
INTERSTATE 70. WIND CHILL VALUES WILL BE VERY COLD AS WELL. THE
SNOW WILL DECREASE IN INTENSITY TUESDAY AFTERNOON WITH BLOWING AND
DRIFTING DECREASING AROUND SUNSET. TRAVEL WILL BE DIFFICULT IF NOT
IMPOSSIBLE ACROSS SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND THE PUBLIC ARE
ENCOURAGED TO RELAY SNOWFALL REPORTS TO US VIA TELEPHONE AND
SOCIAL MEDIA.

In the hours before

Local storm report, Feb 1, 4:58 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     SNOW             GOODLAND                39.35N 101.71W
02/01/2016  M1.3 INCH        SHERMAN            KS   OFFICIAL NWS OBS

&&

CTIPTON
Local storm report, Feb 1, 5:27 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     SNOW             KIT CARSON              38.76N 102.80W
02/01/2016  M4.0 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

CTIPTON
Local storm report, Feb 1, 5:37 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     SNOW             9 NNE KIT CARSON        38.88N 102.73W
02/01/2016  M4.0 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

CTIPTON
Local storm report, Feb 1, 7:09 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             8 NNW STRATTON          39.41N 102.66W
02/01/2016  M2.0 INCH        KIT CARSON         CO   PUBLIC

0225 PM     SNOW             ST. FRANCIS             39.77N 101.80W
02/01/2016  M1.0 INCH        CHEYENNE           KS   EMERGENCY MNGR

            VISIBILITY RANGING FROM A 1/4 MILE TO A MILE

0315 PM     SNOW             CLARKVILLE              40.38N 102.62W
02/01/2016  M5.0 INCH        YUMA               CO   PUBLIC

0315 PM     SNOW             COLBY                   39.39N 101.05W
02/01/2016  M1.0 INCH        THOMAS             KS   PUBLIC

0330 PM     SNOW             BIRD CITY               39.75N 101.53W
02/01/2016  M2.5 INCH        CHEYENNE           KS   PUBLIC

0458 PM     SNOW             GOODLAND                39.35N 101.71W
02/01/2016  M1.3 INCH        SHERMAN            KS   OFFICIAL NWS OBS

0527 PM     SNOW             9 NNE KIT CARSON        38.88N 102.73W
02/01/2016  M4.0 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

CTIPTON
Local storm report, Feb 1, 7:45 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             CLARKVILLE              40.38N 102.62W
02/01/2016  M7.0 INCH        YUMA               CO   PUBLIC

&&

CTIPTON
Local storm report, Feb 1, 10:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     SNOW             SE BENKELMAN            40.05N 101.54W
02/01/2016  E6.5 INCH        DUNDY              NE   PUBLIC

            NEAR ZERO VISIBILITY AND DRIFTING SNOW.

&&

RHUSTED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Sherman

When
February 1, 10:30 PM MST to February 2, 2:00 AM MST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported at Goodland and in the northwest part of the county. Snowfall amounts across the county ranged from 9-13 inches. The highest snowfall report was at Goodland.

Blizzard, Rawlins

When
February 2, 3:00 AM CST to 4:30 PM CST
Where
Rawlins forecast zone
Reported by
ASOS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Estimated visibilities of a quarter mile or less occurring based on wind speeds and radar reflectivity from other sites that had similar conditions with quarter mile or less visibility reported. Snowfall amounts across the county ranged from 9-13 inches, with the highest snowfall amount reported in Atwood.

Blizzard, Decatur

When
February 2, 4:00 AM CST to 4:30 PM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Estimated visibilities of a quarter mile or less occurring based on wind speeds and radar reflectivity from other sites that had similar conditions with quarter mile or less visibility reported. Snowfall amounts across the county ranged from 9-17 inches, with the highest snowfall amount reported in Oberlin.

Blizzard, Norton

When
February 2, 5:00 AM CST to 4:45 PM CST
Where
Norton forecast zone
Reported by
ASOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Estimated visibilities of a quarter mile or less occurring based on wind speeds and radar reflectivity from other sites that had similar conditions with quarter mile or less visibility reported. Snowfall amounts across the county ranged from 12-18 inches with highest snowfall amount reported in Norton.

Blizzard, Thomas

When
February 2, 6:00 AM CST to 4:00 PM CST
Where
Thomas forecast zone
Reported by
ASOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Estimated visibilities of a quarter mile or less occurring based on wind speeds and radar reflectivity from other sites that had similar conditions with quarter mile or less visibility reported. Snowfall amounts across the county ranged from 10-12 inches with the highest snowfall amount reported near Colby.

Blizzard, Sheridan

When
February 2, 7:00 AM CST to 4:30 PM CST
Where
Sheridan forecast zone
Reported by
ASOS
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Estimated visibilities of a quarter mile or less occurring based on wind speeds and radar reflectivity from other sites that had similar conditions with quarter mile or less visibility reported. Snowfall amounts across the county ranged from 9-15.5 inches with the highest snowfall amount reported in Park.

Blizzard, Graham

When
February 2, 8:00 AM CST to 4:45 PM CST
Where
Graham forecast zone
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported for the majority of the day. Snowfall amounts across the county ranged from 10-11 inches with the highest snowfall amount reported in the southwest part of the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621457, 620021, 620022, 620023, 620024, 620025, 620026.